Alert archive / Alabama / Frost Advisories in 2018

Frost Advisory 1, NWS Birmingham, AL

March 7, 201816 counties in Alabama

NWS Birmingham, AL issued this frost advisory at Mar 7, 2018, 1:38 PM CST for 16 counties in Alabama. It took effect at Mar 8, 2018, 2:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 7, 2018, 1:38 PM CST (19:38 UTC)
In effect from
Mar 8, 2018, 2:00 AM CST
Expired
Mar 8, 2018, 8:00 AM CST
In force
6 hr
Issued by
NWS Birmingham, AL

Counties Autauga County, AL, Barbour County, AL, Bullock County, AL, Dallas County, AL, Elmore County, AL, Greene County, AL, Hale County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Pike County, AL, Russell County, AL, Sumter County, AL

The radar

The Maxwell AFB radar (KMXX), 74 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1787 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

319 
WWUS74 KBMX 071938
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
138 PM CST Wed Mar 7 2018

...Freezing Temperatures Possible Thursday and Friday Mornings...

.Temperatures may drop to near or just below freezing across
Northern and Central Alabama on Thursday morning. Friday morning
may be a few degrees colder, and a widespread freeze with frost
seems likely across most of the area.

ALZ011>015-017>029-034>038-080600-
/O.CON.KBMX.FZ.W.0001.180308T0800Z-180308T1400Z/
/O.CON.KBMX.FZ.A.0001.180309T0600Z-180309T1400Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Bibb-Chilton-Coosa-Tallapoosa-Chambers-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Centreville, Clanton, Rockford, Alexander City,
Dadeville, Valley, Lanett, and Lafayette
138 PM CST Wed Mar 7 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM CST
THURSDAY...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH FRIDAY MORNING...

* TEMPERATURES...A range of 30 to 32 degrees is expected on 
  Thursday morning from 4 AM to 8 AM and even colder on Friday 
  morning. 

* IMPACTS...temperatures at or below freezing could kill 
  sensitive plants and vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$

ALZ030>033-039>050-080600-
/O.NEW.KBMX.FR.Y.0001.180308T0800Z-180308T1400Z/
/O.CON.KBMX.FZ.A.0001.180309T0600Z-180309T1400Z/
Sumter-Greene-Hale-Perry-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Livingston, Eutaw, Greensboro, 
Moundville, Marion, Demopolis, Linden, Selma, Prattville, 
Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, 
Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, 
and Eufaula
138 PM CST Wed Mar 7 2018

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM CST THURSDAY...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH FRIDAY MORNING...

The National Weather Service in Birmingham has issued a Frost
Advisory, which is in effect from 2 AM to 8 AM CST Thursday. 

* TEMPERATURES...A range of 33 to 36 degrees is expected on
  Thursday morning from 4 AM to 8 AM and even colder on Friday
  morning.

* Impacts...frost could harm sensitive plants and vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
2 follow-up statements
206 
WWUS74 KBMX 080450
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
1050 PM CST Wed Mar 7 2018

...Freezing Temperatures Possible Thursday and Friday Mornings...

.Temperatures may drop to near or just below freezing across
Northern and Central Alabama on Thursday morning. Friday morning
may be a few degrees colder, and a widespread freeze with frost
seems likely across most of the area.

ALZ011>015-017>029-034>038-081500-
/O.CON.KBMX.FZ.W.0001.180308T0800Z-180308T1400Z/
/O.CON.KBMX.FZ.A.0001.180309T0600Z-180309T1400Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Bibb-Chilton-Coosa-Tallapoosa-Chambers-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Centreville, Clanton, Rockford, Alexander City,
Dadeville, Valley, Lanett, and Lafayette
1050 PM CST Wed Mar 7 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM CST
THURSDAY...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH FRIDAY MORNING...

* TEMPERATURES...will range from 30 to 32 degrees Thursday morning
  and could be even colder Friday morning. 

* IMPACTS...temperatures at or below freezing could kill 
  sensitive plants and vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$

ALZ030>033-039>050-081500-
/O.CON.KBMX.FR.Y.0001.180308T0800Z-180308T1400Z/
/O.CON.KBMX.FZ.A.0001.180309T0600Z-180309T1400Z/
Sumter-Greene-Hale-Perry-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Livingston, Eutaw, Greensboro, 
Moundville, Marion, Demopolis, Linden, Selma, Prattville, 
Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, 
Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, 
and Eufaula
1050 PM CST Wed Mar 7 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM CST
THURSDAY...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH FRIDAY MORNING...

* TEMPERATURES...will range from 33 to 36 degrees Thursday morning
  and could be even colder Friday morning. 

* Impacts...frost could harm sensitive plants and vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
648 
WWUS74 KBMX 081011
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
411 AM CST Thu Mar 8 2018

...Freezing Temperatures Expected This Morning and again Friday 
Morning...

.Temperatures to near or just below freezing will continue to be 
possible this morning across portions of Northern and Central 
Alabama. Friday will likely be a few degrees colder, and a 
widespread freeze with frost seems likely across most of the area.

ALZ011>015-017>029-034>038-081500-
/O.UPG.KBMX.FZ.A.0001.180309T0600Z-180309T1400Z/
/O.NEW.KBMX.FZ.W.0002.180309T0600Z-180309T1400Z/
/O.CON.KBMX.FZ.W.0001.000000T0000Z-180308T1400Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Bibb-Chilton-Coosa-Tallapoosa-Chambers-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Centreville, Clanton, Rockford, Alexander City,
Dadeville, Valley, Lanett, and Lafayette
411 AM CST Thu Mar 8 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING...
...FREEZE WARNING IN EFFECT AGAIN FROM MIDNIGHT TONIGHT TO 8 AM 
CST FRIDAY MORNING...

The National Weather Service in Birmingham has upgraded the 
Freeze Watch to a Freeze Warning, which is in effect from 
midnight tonight until 8 AM CST Friday. The Freeze Watch is no 
longer in effect. 

* TEMPERATURES...will range from 28 to 32 degrees this morning and
  could be a couple of degrees colder Friday morning. 

* Impacts...temperatures at or below freezing could kill  
  sensitive plants and vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means below freezing temperatures are imminent 
or highly likely. These conditions will kill crops and other 
sensitive vegetation.

&&

$$

ALZ030>033-039>050-081500-
/O.UPG.KBMX.FZ.A.0001.180309T0600Z-180309T1400Z/
/O.NEW.KBMX.FZ.W.0002.180309T0600Z-180309T1400Z/
/O.CON.KBMX.FR.Y.0001.000000T0000Z-180308T1400Z/
Sumter-Greene-Hale-Perry-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Livingston, Eutaw, Greensboro, 
Moundville, Marion, Demopolis, Linden, Selma, Prattville, 
Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, 
Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, 
and Eufaula
411 AM CST Thu Mar 8 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST
FRIDAY...

The National Weather Service in Birmingham has upgraded the 
Freeze Watch to a Freeze Warning, which is in effect from 
midnight tonight until 8 AM CST Friday. The Freeze Watch is no 
longer in effect. 

* TEMPERATURES...will range from 33 to 36 degrees this morning and
  are expected to be 2 to 4 degrees colder Friday morning.
 
* Impacts...frost could harm sensitive plants and vegetation this
  morning. For Friday, temperatures at or below freezing could 
  kill sensitive plants and vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means below freezing temperatures are imminent 
or highly likely. These conditions will kill crops and other 
sensitive vegetation.

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

08

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this frost advisory went out at Mar 7, 11:30 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Mar 7, 11:30 AM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1130 AM CST Wed Mar 7 2018

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...

Update for extension of freeze warning tonight to include the
northern half of our forecast area.

The ongoing forecast remains on track with cloud cover increasing
across our northern and western counties this morning.

Breezy conditions will continue as a secondary cold front
continues to move southeast across our forecast area bringing a
reinforcing shot of drier air. The front should clear our far
southeast counties within the next hour or so.

Cloud cover will decrease in coverage this evening and will be
largely confined to our northeast counties while winds will be
lighter tomorrow morning compared to this morning, permitting
cooler temperatures tonight.

A freeze watch remains in effect for our entire forecast area
Friday morning as near calm winds and mostly clear skies will
permit even cooler temperatures compared to Thursday morning.

05

Previous short-term discussion:Today and Tonight.

A secondary cold front is currently located south of the I-20
corridor and pushing southeastward. Winds gusts up to 25-30 mph
are occurring along and behind the front, but should remain below
wind advisory criteria. This front is associated with a surface
low in the vicinity of Lake Erie. Meanwhile the surface low
associated with yesterday's cold front is currently deepening near
the Outer Banks, and these two systems will phase into a
nor'easter today. Closer to home, winds are helping keep
temperatures elevated currently, and will also prevent frost
formation this morning as temperatures cool down below the front.
At upper- levels, water vapor imagery indicates multiple spokes of
vorticity rotating around the longwave trough over the eastern
CONUS and around a deep upper low over the Great Lakes. One strong
vort max is currently rotating around the southern end of the
trough and producing some clouds and radar echoes over Tennessee,
but remains moisture starved over Central Alabama. A lower cloud
deck is currently located over Missouri. This should break up some
as it pushes southward, but there will be enough low-level
moisture for scattered stratocumulus across the northern counties
this afternoon and tonight.

Decent cold air advection will be present today, with 925mb
temperatures mainly within a degree either side of 0C by midday.
This and northwest winds should keep highs in the low to 50s
despite March sunshine, with upper 40s in some of the northern
and eastern counties. Trended highs downward towards non-bias-
corrected guidance, as the bias-corrected guidance is a bit skewed
from recent warm temperatures. Tonight, the pressure gradient
between high pressure over the Plains and low pressure along the
New England Coast, along with scattered low clouds, should keep
the atmosphere from de-coupling, so radiational cooling conditions
will not be ideal. 925 mb winds will be around 20-25 kts as
another shortwave rotates around the base of the trough. Trended
lows upward towards the raw model guidance rather than MOS, which
still indicates a cold air advection-driven light freeze across
the far northern row of counties, as well as the higher elevations
of East Alabama. Have issued a freeze warning for these areas,
though the more widespread freezing temperatures will hold off
until Thursday night. Winds combined with low dew points should
also inhibit frost formation.

32/Davis

.LONG TERM...
Thursday through Tuesday.

Cool and dry conditions will continue on Thursday on the western
side of an upper-level trough axis. As the trough shifts eastward,
surface high pressure will be in a nearly ideal position for calm
winds to occur on Friday morning. The calm winds temperatures in
the 28-33F range should lead to a widespread frost, and a Freeze
Watch has been issued for all of our counties.

Our next storm system is expected to move into the region on
Saturday afternoon into Saturday night with an expansive rain
shield and perhaps some embedded thunderstorms. Severe weather is
not expected due to widespread convection north of a warm front
that should struggle to make inland or northeastward progress.
Colder and drier conditions should return Sunday afternoon and
continue into the upcoming week behind a strong cold front.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Cold air advection is bringing very strong northwesterly winds to
the area along with some sold air cumulus clouds. Ceilings will be
between 3500 and 4000 ft. Generally only the northern sites will
see the clouds. Winds drop some tonight and then pick back up to
12 to 15 kts on Thursday generally from the west.

16

&&

.FIRE WEATHER...

Drier and colder weather will continue through Friday. Winds
should be strong enough to prevent fog formation over the next
several days. There are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     49  30  49  28  59 /   0  10   0   0   0
Anniston    50  30  51  28  60 /   0   0   0   0   0
Birmingham  52  31  52  30  63 /   0   0   0   0   0
Tuscaloosa  54  32  55  31  65 /   0   0   0   0   0
Calera      52  31  53  30  63 /   0   0   0   0   0
Auburn      52  33  54  30  60 /   0   0   0   0   0
Montgomery  55  34  56  31  65 /   0   0   0   0   0
Troy        55  34  56  31  64 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Freeze Watch from late Thursday night through Friday morning for
the following counties: Autauga...Barbour...Bibb...Blount...
Bullock...Calhoun...Chambers...Cherokee...Chilton...Clay...
Cleburne...Coosa...Dallas...Elmore...Etowah...Fayette...Greene...
Hale...Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...
Marion...Montgomery...Perry...Pickens...Pike...Randolph...
Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

Freeze Warning from 2 AM to 8 AM CST Thursday for the following
counties: Bibb...Blount...Calhoun...Chambers...Cherokee...
Chilton...Clay...Cleburne...Coosa...Etowah...Fayette...
Jefferson...Lamar...Marion...Pickens...Randolph...Shelby...St.
Clair...Talladega...Tallapoosa...Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Mar 7, 10:02 AM CST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1002 AM CST Wed Mar 7 2018

ALZ011>015-017>050-081915-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1002 AM CST Wed Mar 7 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Temperatures are expected to drop into the 30 to 32 degree range
from 2 AM to 8 AM Thursday across the northern half of Central
Alabama. This could affect sensitive vegetation due to the early
start of the growing season.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday.

Temperatures are expected to drop into the 28 to 33 degree range
from 12 AM to 8 AM Friday across most of the forecast area. A
widespread heavy frost is possible. This could affect sensitive
vegetation due to the early start of the growing season.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 3:48 AM CSTFreeze WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more24 hr
Mar 7, 3:48 AM CSTFreeze WarningBMXBibb, Blount, Calhoun, Chambers, Cherokee, Chilton and 17 more28 hr

Nearby

Frost Advisories in Alabama, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.